Doctors Lounge - Gynecology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gynecology
|Far782 - Sun May 03, 2009 11:44 am||
First of all, I would like to say thank you in advance. I didn't really know who I could ask about this.
I normally use pads because I can't seem to use tampons. I have tried several times over the last year or so to wear them, different types, sizes, applicators, methods of placement, etc. but I cannot stand to keep one in. It's extremely uncomfortable, and I have to take them out. My mom just told me that I must not be putting it in far enough, but I don't see how and I've followed the diagrams, used a mirror, etc. I'm nineteen years old, I've never had a pelvic exam, and I am still a virgin. The last couple times I tried I became nauseous and a bit dizzy after inserting it, which made me start to worry that this might not be normal. Could this be a sign of something seriously wrong?
|Debbie Miller, RN - Tue May 12, 2009 6:38 pm||
It is possible you could have an intact hymen that is making it difficult to insert anything into the vagina. It is also possible that you have an involuntary muscle constriction (vaginismus) that makes the opening seem too small or tight for tampon use.
There are treatments for this so if you anticipate becoming sexually active you would want to discuss it with a health care professional who could do a pelvic exam to determine if you need a minor surgical procedure to separate the hymen, which in most cases occurs spontaneously.
Aside from this, learning to relax these muscles may make a difference. If you are really wanting to use tampons instead of pads, seeing a doctor sooner might be worthwhile. It is not unusual for young women to have difficulty getting a proper tampon insertion that should not be noticeable once it is in place. It takes practice getting the "feel" of it on insertion.
You are wise to use small size tampons and you may even want to add a lubricant as you learn to use this product. If that doesn't help, seeing a doctor is the best plan.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.